Way back in 2006, the FDA issued a warning about regular use of triptans for migraine along with some antidepressants because there was a risk of serotonin syndrome.
But what’s the exact risk? Is it high? Many new studies in the past few years suggest that this risk is very low, and thousands in the United States and Europe have been mixing their medications without adverse effects.
What is the concern?
Well, sometimes serotonin syndrome can prove fatal. It occurs due to excessive serotonin accumulation, an important neurotransmitter, in your body. Few herbs and medications have been responsible for this problem, and the concern is that they work together to cause runway levels.
This also includes triptan medications, mostly used to manage migraines, and some antidepressants-selectivfe serotonin/norepinephrine reuptake inhibitors (SNRIs) and selective serotonin reuptake inhibitors (SSRIs). There has been a suggestion from some experts that sometimes triptians can lead to serotonin syndrome.
This will be important question for many migraineurs, because many of them also suffer from depression. For most doctors treating migraine, this was slated to be “use with caution” warning, and not a strict prohibition.
Re-evaluating the Research
If some approach carries some risk, this doesn’t mean you should avoid something altogether. For example, climbing up the stairs also means there is a risk of falling, so should you avoid stairs altogether?
Now the question is-just how high is this risk?
Many researchers based in Houston revisited the research FDA carried out in 2006 and found that evidence was not strong enough to be considered as a FDA warning. This evidence was “class IV”-the lowest possible level. (you can also study this abstract here…….The FDA alert on serotonin syndrome)
Another interesting study, which was presented at 59’th Annual Scientific meeting of American Headache Society, presented many more reasons to question this FDA warning. Over the 16 year period, about 23,000 patients who used both SNRI or SSRI antidepressants and triptans were closely evaluated-and between 5-7 patients developed syndrome. That is a very low (about 0.04%) risk.
Of all those patients, it’s difficult to tell about the seriousness of their condition, and how can we say with surety it was caused by medications? Serotonin syndrome, although it can be very serious, mostly it’s not fatal.
Of those patients, just three cases were related to triptan medications. And in one case, the symptoms started even before the patient took the triptan!
In conclusion, one of the researchers of this study said, “out data does not suggest meaningful risk of serotonin syndrome in the patients who were coprescribed SSNI/SSRI antidepressants with triptans.”
You can access this report here: Triptans, Antidepressants, and Serotonin Syndrome: How Real Is the Risk?
So, What’s the Risk Factor?
From all these studies, it’s clear that with regular use of antidepressants and triptans, the risk is almost nil. However, considering the seriousness of serotonin syndrome, patients should be careful and should quickly report new symptoms to their doctor. It’s important to remember that there is a big concern about some “street drugs”, taking excess dosage, and some supplements such as ginseng and St. John’s wort. It’s important to tell all about the supplements and drugs your’e taking.
Interested in the information about some of the drugs that have caused some concern, see Serotonin Syndrome: Symptoms and causes.